Drugs that might make you fat
Almost everyone you know probably takes some type of prescription, they can be life savers.But one of the most frustrating side effects can be weight gain. And some of the most common prescriptions are the worst for your figure...
Almost everyone you know probably takes some type of prescription; after all they can be lifesavers. Unfortunately, one of the most frustrating side effects can be weight gain, and some of the most common prescriptions are the worst for your figure.
“Medicines for blood pressure cause swelling, or medications for diabetes can cause weight gain,” said pharmacist Lindsey Marshall.
She has heard plenty of complaints about prescriptions that people say make them fat.
In addition to the expected complaints about medicines for blood pressure and diabetes, some people are surprised when they pack on the pounds after starting a commonly prescribed drug.
Among the most likely to cause weight gain are oral steroids, oral hormones, oral contraceptives and antidepressants.
Marshall advises that one doesn’t live with the misery. There is usually an alternative prescription.
“Most of the time there is an alternative; sometimes even drugs within the same class can cause less weight gain than what was prescribed for you. So it’s always a good idea to speak to your doctor and say this isn’t really working for me.”
If you were thinking of taking a dietary supplement to help lose the weight, mixing the two is not a good idea.
“The FDA does not monitor all the dietary supplements that on the market, so they could cause complications, could increase your blood pressure, increase your risk of bleeding,” says Marshall.
And always let your physician know about every over-the-counter medication you’re taking, even if it is just aspirin.
The best way to prevent gaining weight with a new medication is to ask your doctor some questions up front.